When the doctor gives you the wrong medicine
Posted Saturday, February 16 2013 at 02:00
Hidden mess. Hospitals are supposed to be centres of healing, but as our investigation shows, cases of misdiagnosis and wrong medication by medical personnel should make you cautious every time you plan to enter that
Ben had been having hiccups and sweating for days. These and other symptoms, he says, made many suggest diabetes. When he visited a consultant doctor at one of the most respected medical facilities in Kamwokya, a Kampala suburb, he was taken straight to the laboratory for a blood sugar test. The outcome – high sugar levels, a condition associated with diabetes.
The laboratory attendant ‘panicked’ and called out for a trolley so that Ben could be rushed “for ‘water transfusion’ to dilute the sugar”.
But he protested. “Those cannot be my results,” he said then, even though the laboratory attendant told him he was “playing with his own life”.
After a second examination, the result read - ‘normal blood sugar’. Ben sighed in relief, but it was only for a while. During a final consultation with the doctor, Ben was asked a few questions, “touched here and there” and given some tablets.
But when Ben started medication, his tongue ‘pulled’ out of his mouth, he could neither speak nor feel. He was taken to another hospital, where the doctor told his wife that the drugs prescribed earlier, are only administered to soldiers who get delirious due to the effects of war or to mentally unstable patients to calm them down.
It took more money, new tablets and injections, as well as cleaning his digestive truck for Ben to fully recover.
Ben’s story is one shared by hundreds of Ugandans suffering silently as a result of wrong drug prescriptions, misdiagnosis or even drug overdose.
With all the tools available to modern medicine and equipment, well trained and better paid medical workers, you might think that misdiagnosis has become a rare thing. But you would be wrong.
*Susan for instance, was diagnosed with meningitis at a medical facility in Ntinda, a Kampala suburb, a disease she actually never had.
When she started taking the drugs, she collapsed a few days later. At a second hospital where she was rushed, Susan was told she actually had malaria.
Although remedial treatment was administered, Susan lost all the hair on her body, including her eyebrows, her skin peeled off; she lost her memory for about a week and took six months to fully recover.
Meanwhile, *Jane, after feeling weak and feverish for a few days, visited a medical facility in Bugolobi, another Kampala suburb. At the health unit, she was, after a medical examination, told that she had brucella.
Unsuspectingly, she started on the medication and the side-effects were quick to manifest. Her limbs were all swollen and the pain in her joints unbearable.
Jane visited another clinic and a thorough examination showed that she had ulcers. She was told to stop taking the brucella medicine, which according to the second doctor, was, not just a strong drug combination but an overdose.
“When I found out their mistake, I went and faced the doctor and he said it was not his fault as that is what the re-agents showed…it was a clinic in Ntinda, Maybe it was my fault going to a substandard clinic,” she says.
Unlike the above cases, where misdiagnosis and wrong medication are a common trait, Barbara has a slightly different story.
After being diagnosed with high blood pressure at one of the upmarket hospitals in the city centre, she was given medication for three months and advised to return for review after completing the dose.
A fortnight ago, *Barbara, who says her blood pressure had normalised, went back to the health facility and found another doctor on duty.
After reviewing her file, the doctor advised Barbara to continue with the earlier medicine but added a second one. For one week, Barbara strictly followed the dose.
However, when the side-effects of the medicine became persistent [swelling feet and difficulty in breathing], she went back to the same clinic.
Luckily, the doctor, who had seen her on her first visit, was on duty. After an exchange with the doctor, Barbara was told she was not only given wrong medication [the additional medicine], but also an overdose – hence
the feet swelling and too much pressure on the heart.
If she had continued taking the medicine for a month, according to the doctor, Barbara would have had a blood clot.
Negligence or ignorance?
So how can this be happening? Is it human error, sheer negligence or ill-training? And why are Ugandans dying quietly?